Hail, Morrill
- When
- April 23, 4:00 PM MST to 4:04 PM MST
- Where
- Morrill County, 3 mi NW of Broadwater
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.631, -102.891
Scattered severe thunderstorms produced hail over parts of the Nebraska panhandle, with the most damage reported in and around Bridgeport, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Scattered severe thunderstorms produced hail over parts of the Nebraska panhandle, with the most damage reported in and around Bridgeport, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 23, 12:08 PM MST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 108 PM MDT WED APR 23 2008 .SHORT TERM...TONIGHT THROUGH THU NIGHT... MAIN FOCUS IS ON THE POSSIBILITY OF SEVERE WEATHER LATER THIS AFTERNOON AND THIS EVENING PRIMARILY IN THE NEB PANHANDLE PORTION OF THE FORECAST AREA. SURFACE CYCLOGENESIS THIS AFTERNOON OVER SOUTHEAST WY AND NORTHERN CO IS ADVECTING MOIST AIR NORTHWARD AHEAD OF IT. THE INCREASING MOISTURE WILL BE LIMITED TO AREAS EAST OF THE MOUNTAINS...AND WILL INTERACT WITH A VIGOROUS SHORTWAVE TO TRIGGER STORMS EAST OF THE MOUNTAINS. THE STORMS ARE EXPECTED TO BE STRONGEST AND MOST NUMEROUS IN THE NEB PANHANDLE WHERE SOME SEVERE HAIL AND OUTFLOW WINDS ARE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DIE OUT BY MIDNIGHT TONIGHT WITH SOME SHOWERS POSSIBLE LATE TONIGHT. SURFACE LOW PRESSURE WILL MOVE EAST OF OUR FORECAST AREA LATE TONIGHT AND WILL PULL COOLER AIR SOUTHWARD BEHIND IT AS IT MOVES AWAY. COLD AIR ADVECTION WILL CONTINUE THU ON THE STRENGTH OF BRISK NORTHWESTERLY SURFACE WINDS. MOIST SOUTHWESTERLY FLOW ALOFT ALONG WITH POSITIVE VORTICITY ADVECTION WILL CONTINUE THU AS AN UPPER TROUGH MOVES OVER WY BY LATE THU. SURFACE CYCLOGENESIS PROGGED TO OCCUR OVER EASTERN CO THU WILL KEEP THE LOW LEVEL PRESSURE GRADIENT ENHANCED WITH A SURFACE TROUGH EXTENDING NORTHWESTWARD OVER THE FORECAST AREA. THE AIRMASS IS EXPECTED TO BE LESS UNSTABLE THU. IT WILL HOWEVER BE JUST UNSTABLE ENOUGH TO WARRANT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE SOUTHEASTERN TIER OF THE FORECAST AREA. HIGH TEMPERATURES THU WILL RANGE FROM THE MID 40S WEST OF THE MOUNTAINS TO MID 60S OVER SOUTHERN AND CENTRAL PORTIONS OF THE NEB PANHANDLE. THE UPPER TROUGH WILL MOVE OVER THE FORECAST AREA THU NIGHT WITH ANY PRECIPITATION EXPECTED TO END AFTER THE PASSAGE OF THE UPPER TROUGH AXIS. MOISTURE AND WINDS WILL GRADUALLY DECREASE THU NIGHT BUT MOISTURE AND DYNAMICS SHOULD LINGER LONG ENOUGH TO JUSTIFY A CONTINUED CHANCE OF PRECIPITATION OVER MOST OF THE FORECAST AREA. .LONG TERM...FRIDAY THROUGH WEDNESDAY... THE FILLING SHORTWAVE TROUGH WILL HAVE MOVED EAST OF THE CWA BY 12Z FRIDAY. THAT WILL PLACE THE REGION UNDER DRIER NORTHWEST FLOW ALOFT THROUGH FRIDAY. MODELS ARE SIMILAR IN MOVING A SHORTWAVE TROUGH OVER THE CWA ON SATURDAY WITHIN THAT NORTHWEST FLOW ALOFT. AN ASSOCIATED COLD FRONT MOVES ACROSS THE CWA BY 18Z SATURDAY WITH AT LEAST A SCATTERED COVERAGE OF SHOWERS MAINLY ALONG AND BEHIND THE FRONT. WILL INCREASE POPS A BIT ON SATURDAY AND LOWER TEMPERATURES SLIGHTLY. THE HEIGHTS ALOFT THEN RISE OVER THE CWA THROUGH TUESDAY WITH AS THE RIDGE ALOFT MOVES FROM THE WEST COAST FRIDAY TO OVER THE CWA TUESDAY. THE 12Z GFS DEVELOPS SOME QPF OVER PARTS OF THE CWA MONDAY NIGHT...BUT FOR NOW WILL KEEP THE ENTIRE PERIOD DRY AND MILD. AN UPPER LOW WILL DEVELOP JUST OFF THE PACIFIC NORTHWEST TUESDAY NIGHT AND NEXT WEDNESDAY ON MOST ALL MODELS AND PLACEMENT OF THE FEATURE DIFFERS SLIGHTLY. CYCLOGENESIS TAKES PLACE OVER CENTRAL WYOMING AND THE ADDED SURFACE FORCING AND DIFFLUENT FLOW ALOFT COULD BE ENOUGH FOR THE NEXT POTENTIAL STRONGER THUNDERSTORM EVENT NEXT WEDNESDAY AFTERNOON AND EVENING. && .AVIATION...THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE OVER THE WESTERN NEB PANHANDLE WITH REDUCED VISIBILITIES AND STRONG OUTFLOW WINDS POSSIBLE WITH THE STRONGER STORMS. STORM ACTIVITY WILL MOVE EAST OF ROUTES BY MIDNIGHT TONIGHT WITH LINGERING SHOWER ACTIVITY POSSIBLE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && JR/WEILAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 146 PM MDT WED APR 23 2008 WYZ059>070-241130- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 146 PM MDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE SIERRA MADRE AND SNOWY MOUNTAIN RANGES AS WELL AS ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON INTO EARLY THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE NEAR ANY THUNDERSTORM ACTIVITY EAST OF THE LARAMIE RANGE...WITH THE STRONGEST THUNDERSTORMS POSSIBLE CLOSE TO THE NEBRASKA STATE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR EAST PORTIONS OF LARAMIE AND GOSHEN COUNTIES THIS AFTERNOON INTO EARLY THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS OBSERVED WITH THUNDERSTORM ACTIVITY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-241130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 146 PM MDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED THE REST OF THIS AFTERNOON CONTINUING INTO THE EVENING. A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR DAWES...BOX BUTTE...MORRILL AND CHEYENNE COUNTIES. SEVERE WEATHER IS QUITE POSSIBLE IN THOSE COUNTIES... INCLUDING HAIL OVER AN INCH IN DIAMETER...STRONG WIND GUSTS TO 70 MPH...A PERIOD OF HEAVY RAIN AND EVEN TORNADOES. THE SUPERCELLS THAT FORM WILL MOVE TO THE WEST AT 20 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS STRONG THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING. SPOTTERS ARE ENCOURAGED TO REPORT 3/4 INCH HAIL AND STRONG WINDS ASSOCIATED WITH THUNDERSTORM ACTIVITY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
The Cheyenne radar (KCYS), 168 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
13 hail. Local standard time, as filed.
Hail from 3/4 inch to around 2 inches in diameter fell over and around Bridgeport, Nebraska, with large hail reported to have fallen in Bridgeport for almost one half hour. The hail damaged cars and windows.
Hail from Penny to Nickel size reported by the public.
Hail from 1.25 to 1.75 inches in diameter fell between Crawford and Whitney, Nebraska.
Hail from Penny to Nickel size reported south of Alliance, Nebraska.
Hail from Nickel to Quarter size reported.
Hail from 3/4 to 1.25 inches in diameter reported around Chadron, Nebraska.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84459, 84462, 86764, 86766, 84464, 84466, 84467, 84468, 86769, 84470, 86770, 84474, 84475.